How to get over a cold fast

How to Stop a Cold: Page 2

By , Caring.com senior editor
100% helpful

Even when you try your hardest, you might still get an occasional cold. Fortunately, most colds begin to fade on their own after about a week, but sometimes it takes two weeks before you feel better. If more than two weeks has passed and you're still coughing, it may be that tissues in the lungs have become irritated. These "rhinovirus-induced changes" can last up to four weeks.

Is there anything you can do to shorten the downtime? In a word, yes. Here's what helps:

Go to bed. Rather than getting in the car and heading to the drugstore, get into bed and go to sleep. While you sleep, your body recharges your immune system, which is what fights off a cold. Studies show that people who get eight or more hours of sleep increase their resistance to cold viruses -- and get better faster if they do catch a cold.

Drink a lot of water. And tea, and juice, and clear broth. Fluids help your body heal from a cold by loosening congestion and preventing dehydration. Water, juice, clear broth, or warm lemon water with honey are the best fluids to rely on; alcohol, coffee, and caffeinated sodas only make dehydration worse.

Cheer up with chicken soup. Recent studies that tested the effectiveness of chicken soup discovered that it does seem to relieve cold and flu symptoms. Scientists believe chicken soup acts as an anti-inflammatory by inhibiting the movement of neutrophils, the cells of the immune system that mount the body's inflammatory response. Hot chicken soup also temporarily speeds up the movement of mucus through the nose, helping relieve congestion and limiting the amount of time viruses are in contact with the lining of the nasal passages.

And no, it doesn't need to be homemade. Researchers at the University of Nebraska compared homemade chicken soup with canned versions and found that many, though not all, canned chicken soups worked just as well as soups made from scratch.

Gargle a sore throat. Dissolve a half teaspoon of salt in an 8-ounce glass of warm water and gargle with it to temporarily relieve a sore or scratchy throat. The reason this time-honored home remedy works is that a sore throat occurs when the throat tissues become inflamed by bacteria and germs. This inflammation takes the form of tiny fluid-filled bumps called edemas. The dehydrating action of salt draws out the edema fluid, killing the bacteria, which require a warm, moist environment to survive.

"Irrigate" your nose with saline. Studies show that over-the-counter saline nasal sprays work to combat stuffiness and congestion and also reduce the amount of time that virus particles are in the nasal passages. And unlike nasal decongestants, saline sprays don't lead to a rebound effect -- a worsening of symptoms when the medication is used for too long. A neti pot, an alternative therapy gaining in popularity, is basically another nasal irrigation technique that puts the saline solution directly into the nasal passages.

Moisten the air with a humidifier. Cold viruses are happiest in dry conditions, which is one reason colds are more common in winter. Dry air also dries out the mucous membranes, which can both contribute to a stuffy nose and scratchy throat and lessen the body's ability's to fend off cold viruses in the first place. Run a humidifier to add moisture to indoor air. It doesn't matter if it's cool or warm mist; both are effective. But be careful: Running a humidifier can also add mold, fungi, and bacteria to your environment, especially if the humidifier hasn't been cleaned properly. Change the water in your humidifier daily, clean the humidifier with soap and water once every three days, and air out the rooms in which you've been running the humidifier once you're over your cold.

Don't overuse over-the-counter cold remedies. Nonprescription decongestants and pain relievers are useful for relieving symptoms when you just can't stand them anymore, but they won't make your cold go away any faster. And they can have side effects. Decongestants, for example, can have a "rebound effect" -- they can actually make a runny nose come back worse than ever if you use them for more than a few days.

The most effective decongestants are the ones that contain pseudoephedrine (brand name: Sudafed), but nowadays they're kept behind the counter and you have to ask for them. That's because pharmacies are restricting the availability of pseudoephedrine, which can be used to manufacture methamphetamine. But do take the trouble to ask, because the decongestants that contain phenylephrine instead don't work nearly as well. And antihistamines, such as Benadryl, not only don't work as well but can be dangerous because they cause drowsiness. In fact, older adults shouldn't take Benadryl at all, since it can cause dizziness and falls.

Be sure, too, not to double-dose on acetaminophen (Tylenol). Most combination cold remedies contain acetaminophen, so if you take a combination remedy when you've already taken acetaminophen for fever or pain, you'll inadvertently take too much. Read the labels of any cold medication carefully to make sure you're not overdosing.

Use alternative remedies cautiously. At the first sneeze, cough, or sniffle, many of us reach for the vitamin bottle or rush to the drug store for an herbal remedy. Unfortunately, there's little evidence to show that these work. Although some studies of vitamin C, garlic, echinacea, zinc, and the herbal combination in Airborne have suggested promising results, most have shown little or no effect. In most cases they can't hurt, either.

However, sometimes a natural remedy that's powerful enough to affect your health can have serious side effects. Recently, for example, a zinc nasal solution (brand name Zicam), which is sold at health food stores and some pharmacies, has been reported to cause permanent changes to some people's sense of smell. Some researchers think that zinc lozenges could have the same effect. In June 2009, the FDA issued an advisory regarding some zinc products, so be careful about using them.